Compared to chemotherapy, toxicities from CIs are similar but tend to be rarer. CTLA4 inhibitors tend to have a higher frequency of overall and Grade 3-4 toxicity (10-27%) compared to PD1/PDL1 inhibitors (7-12%). The most common side effect, though, is Grade 1-2 fatigue that is manageable and tends not to be dose-related. As a caution: If fatigue is present, one must search for endocrine toxicity as this can be severe and irreversible.
Skin toxicities tend to occur earliest after treatment initiation. Skin rash, pruritus, and vitiligo are common (30-40% of patients), usually presenting as a maculopapular rash. <3% of patients will develop Grade 3-4 skin reactions, including TEN, Stevens Johnson, and bullous pemphigoid. Obviously, these are extreme conditions that require dermatologic evaluation and management, as well as rapid immunosuppression. Low-grade toxicities can be managed using topical emollients, oral antihistamines, or topical steroids. As toxicity increases, one should advance the immunosuppression accordingly.
GI toxicity is also important to recognize. Diarrhea is a frequent finding, again higher with CTLA4 inhibitors. Mild diarrhea can be managed conservatively. Increasing toxicity demands increased immunosuppression, and sometimes require use of infliximab for control. Colitis is a separate entity that is defined as colonic inflammation as seen endoscopically, radiographically, and by symptoms. Colitis occurs 6-8 weeks after therapy initiation and must be identified and managed promptly.
Endocrine toxicities can be difficult to diagnose due to the nonspecific complaints that patients may present with, such as headache and fatigue. Although patients recover from endocrinopathies, toxicity at the end-organ is often permanent (hypothyroidism, hypophysitis, adrenal insufficiency) and requires lifelong hormone replacement. Hepatic toxicities are mainly asymptomatic with increased transaminases. Fewer patients have grade 3-4 toxicity, and can be identified by symptoms of liver failure and elevated bilirubin.
Pulmonary toxicity is related to the development of pneumonitis (inflammation of the lung parenchyma), which occurs in <5% of patients. Findings can be nonspecific on chest XR, and can present anywhere between 2-30 months after therapy initiation. However, it can lead to death if not identified and managed. A chest CT is required for proper evaluation, and consultation with ID and pulmonology is needed to rule out other pathologies. Pulmonary function tests and bronchoscopy may be advisable. Immunosuppression must be increased in concordance with the degree of toxicity.
There are many other rare toxicities (ocular, cardiac, renal, and others) that occur in <1% of patients. Patient education is key to avoiding morbidity/mortality, since early detection and management can greatly alter the course of the pathologic process. Importantly, other providers and nurses should be educated on the types of symptoms that can present, especially because they may be the front-line in-patient communication.
Patients should remember that their relationship with their Oncologist is important; many non-specialist providers may not understand how to manage CI toxicity, and may misinterpret symptoms and/or fail to treat the condition with immunosuppression.
Lastly, as combinations of CIs and other agents are increasingly studied, we should remember that toxicities can be cumulative and/or synergistic. Our awareness and caution are imperative to prevent poor patient outcomes as these new and exciting therapies gain widespread use.
Presented by: Andrea Apolo, MD, National Institutes of Health
Written by: Shreyas Joshi, MD, @ssjoshimd Fox Chase Cancer Center, Philadelphia, PA at the 18th Annual Meeting of the Society of Urologic Oncology, November 20-December 1, 2017 – Washington, DC